Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Started feeling dizzy and fainted after donating blood. Why am I feeling this?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 1106 Questions
Yesterday I donated blood in the donation camp organised in my office, it was the first time I was donating blood and I was a bit uncomfortable and afraid. After donation I rested for about 15 mins and had some fruits (it was around 10 am and I had not taken breakfast properly). When I came back to my seat in my office I felt dizzy and fainted. Doctor came and I was given some medication and liquid diet. I felt better and is fine afer that. I just want to know why it happened to me whereas my friends were very fine with it. I have no previous ailments under no medication.

Posted Sun, 28 Oct 2012 in General Health
Answered by Dr. Jonas Sundarakumar 27 minutes later

Welcome to Healthcare Magic and thanks for your question...

Firstly, I appreciate you for taking the initiative to donate blood and be of great service to others.

What you have experienced at the blood donation camp is likely to be a 'vasovagal syncope'. This is a transient fainting attack which can be caused in some persons due to physical and psychological stress, painful or unpleasant stimuli, seeing blood or disturbing images, excessive anxiety / fear, hunger, dehydration, etc.

The reasons for your dizziness and fainting could be due to a combination of factors. Some people can generally experience mild symptoms of dizziness or tiredness for a short while after blood donation. This is common and this is the reason donors are always asked to rest for sometime and then leave. In your case, you say that you did not have breakfast properly that day, which could have compounded the symptoms. Moreover, you have mentioned that since this was your first time, you were afraid and anxious before the procedure. This pre-existing anxiety, along with the process of seeing blood withdrawl could have also added on to your problem and made you faint.

I don't think you have to worry about this episode or have any further evaluation for this. Just drink plenty of fluids and fruit juices, have regular meals and adopt a healthy lifestyle.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor